Baycol, a popular cholesterol lowering drug, made by Bayer was recalled August 8, 2001 Baycol was withdrawn because it has been linked to more than 40 deaths from a muscle destruction side effect, called Rhabdomyolysis. It is estimated that more than 700,000 Americans took Baycol.
Rhabdomyolysis is a condition that causes muscle-cell breakdown (atrophy) and causes muscle pain, weakness, tenderness, malaise, fever, dark urine, nausea and vomiting, in some instances the rhabdomyolysis is so severe that patients develop failure of the kidney or other organs, which can be fatal.
In a written statement the said, "the FDA has received reports of 31 US deaths due to severe rhabdomyolysis associated with use of Baycol.'' Twelve of the 31 deaths involved patients taking another drug, gemfibrozil, the FDA said.
"While all statins have been associated with very rare reports of rhabdomyolysis, cases of fatal rhabdomyolysis in association with the use of Baycol have been reported significantly more frequently than for other approved statins,'' the FDA said.
If you or a loved one have experienced muscle pain, dark urine, nausea or been diagnosed with rhabdomyolysis you believe may be related to Baycol fill out the form below to get a free case assessment.